What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 1:44 PM EST, 6 minutes earlier.
Area forecast discussion, Aug 13, 1:44 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
244 PM EDT Fri Aug 13 2021
.SYNOPSIS...
Upper level disturbances and a cold front bring
isolated/scattered storms into Sunday. With an abundance of
moisture, mainly from Fred, chances for convection will persist
into midweek.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1210 PM Friday...
Showers and storms will ramp up again today, with the approach
of a surface cold front, which will move across the area
tonight, and upper disturbances moving across the area. Still
looking at the potential for strong/damaging wind gusts,
particularly across the Ohio Valley region where dcape values
are greater than 1000 J/kg. Heavy downpours are of course also
expected, but with rather dry conditions overall, don't expect
much in terms of a flooding risk, unless multiple rounds hit the
same location in a short period of time.
Tonight, areas of fog and or stratus. Saturday, more showers and
storms are possible as frontal boundary slowly sags south, and
upper disturbances move through the area.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...
By Saturday night, the aforementioned frontal boundary will
hang just to our south and meander there for the rest of this
period. This will keep moisture around to promote showers and
thunderstorms for mainly the elevated terrain along the
mountains. This will be the case into Sunday at which point
chances will spread across the CWA with likely POPs across the
higher terrain causing temperatures to be slightly below
seasonable. For Monday, surface high pressure backs off to the
northeast allowing the opportunity for heights to fall
consequently paving the way for possible diurnal showers and
storms likely keeping temperatures at bay. Convection will
likely spread into the evening as an upper level trough slides
in from the northwest, therefore kept chance POPs and
thunderstorm probability through the rest of the day and for
the overnight.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...
We have tropical depression Fred who will make landfall and
track north eventually approaching the area on Tuesday. Long
range models along with ensembles are having difficulty
agreeing on the tracking therefore, accepted a blend of models
from guidance which kept likely POPs and thunderstorm potential
on the table through Tuesday. Depending on how fast Fred
traverse to the north will depend on how Wednesday will turn
out. Lacked confidence to go against guidance who gave chance
POPs/thunderstorms through most of Wednesday and elevating them
slightly for the afternoon/evening due to a developing upper
level low. This feature will possibly bring in a frontal
boundary, however this may change as high pressure makes a come
back as models hint. Temperatures will remain right around a
degree or two under the climatological norm for this period.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...
Scattered showers and thunderstorms during the TAF period.
Expect frequent lightning, brief heavy downpours, gusty erratic
winds, and brief MVFR and IFR conditions in vicinity of storms.
Some decrease in storm activity is expected after 02Z although
isolated showers and storms will continue to be possible. After
05Z, there exists the possibility of widespread IFR or worse
fog and stratus. Much of this will lift after 14Z, but showers
and storms will continue across the area with local MVFR/IFR
conditions at times.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of thunderstorms could
vary from forecast. Development of fog and or stratus tonight
may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H M M M L
HTS CONSISTENCY H H H H H H H M M M M M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY M H H H H H H H H H M H
PKB CONSISTENCY H H H H M M M M M M M M
CKB CONSISTENCY H H H H H H H M M M M H
AFTER 18Z SATURDAY...
Brief IFR possible in thunderstorms each afternoon through at
least Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ006>009-
013>019-029.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SLHazardous weather outlook, Aug 13, 8:20 AM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
920 AM EDT Fri Aug 13 2021
KYZ101>103-105-OHZ066-067-075-076-083>085-WVZ005-010-011-020-027-028-
030>032-039-040-141330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Wayne-Pleasants-Tyler-Doddridge-Clay-Braxton-
Lewis-Harrison-Taylor-Upshur-Barbour-
920 AM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds are the primary hazard. In addition,
isolated flash flooding is possible if thunderstorms hit the same
location multiple times.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024>026-033-034-515>526-141330-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
920 AM EDT Fri Aug 13 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds are the primary hazard. In addition, isolated
flash flooding is possible if thunderstorms hit the same location
multiple times.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ086-087-WVZ006>009-013>019-029-141330-
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer-
920 AM EDT Fri Aug 13 2021
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds are the primary hazard. In addition,
isolated flash flooding is possible if thunderstorms hit the same
location multiple times.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 13, 8:03 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 AM EDT Fri Aug 13 2021
OHZ066-131345-
Perry OH-
903 AM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Perry
County through 945 AM EDT...
At 902 AM EDT, Doppler radar was tracking a strong thunderstorm over
Millersport, or 10 miles north of Lancaster, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3988 8216
3983 8217 3979 8240 3983 8240 3984 8247
3992 8247 3993 8246
TIME...MOT...LOC 1302Z 265DEG 36KT 3987 8256
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 13, 12:38 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Fri Aug 13 2021
WVZ006-014-131830-
Cabell WV-Putnam WV-
138 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of east central Cabell
and west central Putnam Counties through 230 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Culloden, or 9 miles north of Hamlin, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nitro, Winfield, Hurricane, Milton, Eleanor, Culloden and Teays
Valley.
This includes Interstate 64 in West Virginia between mile markers 26
and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3848 8207 3848 8206 3849 8206 3857 8187
3844 8182 3840 8190 3838 8191 3836 8204
3837 8205 3838 8207 3837 8210 3836 8211
3844 8216
TIME...MOT...LOC 1738Z 242DEG 5KT 3841 8205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 13, 12:44 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
144 PM EDT Fri Aug 13 2021
KYZ105-WVZ005-006-013-024-131830-
Lawrence KY-Lincoln WV-Mingo WV-Wayne WV-Cabell WV-
144 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Lawrence, south central Cabell, western Lincoln and central Wayne
Counties through 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunlow, or 9 miles southeast of Louisa, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ranger, Gill, East Lynn Lake, Kiahsville, Dunlow, Harts, West Hamlin,
Gallup, Crum, Clifford, Glenhayes, Branchland, Salt Rock, Wilsondale,
East Lynn, Genoa and Myra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3834 8220 3805 8198 3798 8218 3797 8219
3788 8242 3790 8244 3791 8247 3790 8247
3792 8248 3793 8250 3794 8249 3796 8253
3795 8258 3793 8258 3792 8260 3801 8270
TIME...MOT...LOC 1744Z 239DEG 26KT 3800 8250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 13, 1:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Fri Aug 13 2021
WVZ006-013>015-026-131900-
Boone WV-Kanawha WV-Lincoln WV-Cabell WV-Putnam WV-
229 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of east central Cabell,
west central Kanawha, central Putnam, northeastern Lincoln and north
central Boone Counties through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tornado, or 8 miles east of Hamlin, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Poca, Cross Lanes, Culloden, Alum Creek,
Institute, Tornado, Teays Valley, Bancroft, Sweetland, Sod,
Griffithsville and Yawkey.
This includes the following highways...
Interstate 64 in West Virginia between mile markers 29 and 55.
Route 119 between mile markers 61 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 8205 3841 8214 3858 8178 3818 8161
TIME...MOT...LOC 1829Z 262DEG 24KT 3832 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
14Local storm report, Aug 13, 1:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG 1 E CULLODEN 38.42N 82.04W
08/13/2021 PUTNAM WV PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0229 PM TSTM WND DMG 2 W TEAYS VALLEY 38.45N 81.96W
08/13/2021 PUTNAM WV PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
ABE